Exceptional EyeCare. Incredible EyeWear.

Get The Red Out!

Naphcon-A is bad newsDo you feel the need to use a eye drop to help get your eyes to look and feel normal? Are you using that drop several times a day? If the drop is anything other than a lubricating or moisturizing drop, you may be doing more harrm than good. Get the red out drops such as Visine, Clear Eyes, Opcon, Naphcon, etc., all contain liquid “Crack” for you eyes. They make your eyes look and feel tremendously great, but after the drug wears off, your eyes often times feel and look even worse, making you crave for another drop of the drug. There is help, we can deal with this dependency. Fist step is admitting you’re an addict. Next is quitting cold turkey. Then we will handle the withdrawal. Finally, we will provide the support your eyes need so they won’t ever have the need to become addicted to an over the counter (OTC) get the red out drop again!

 

If your addicted to an OTC get the red out drop, it is due to the fact that they contain a very potent drug called a vasoconstrictor. Check the ingredients in the bottle to find if it contains something that ends in an *zoline, such as terahydrozoline or naphazoline. They are thee best in shrinking up red blood vessels, making your eye look fantastic…unfortunately that is extremely unsafe if done chronically and/or frequently.

 

OTC get the red out drops are unsafe for a couple of reasons. The two main reasons are rebound hyperemia (redness) and decreased ocular blood flow. Decreased ocular blood flow is extremely unsafe because it prevents the flow of important nutrients, vital oxygen, and protective defense agents from reaching the appropriate structures in your eye. Blood vessels are the pipelines for the transportation of these things. If you shrink up the blood vessels, you are in essence eliminating those vital pipelines, endangering your eye. Even the package inset warns against frequent and prolonged use. Many state that 72 hours to a maximum of 10 days is all that is allowed. The second reason is rebound hyperemia (redness). Rebound hyperemia is the effect that occurs when the drug wears off. The drug is actively shrinking the blood vessels. Eventually the drug will wear off when it does, the oxygen deprived structures send a signal for more, which means more blood flow is required, thus incurring a response for the blood vessels to engorge and dilate to an even larger and redder appearance than before. So most people use the drop again to get the red out again. Thus starting a vicious cycle addiction of misuse and harmful abuse. Prolonged use may even weaken the walls of the blood vessels which means that they may unnaturally become larger, redder and more dilated even when you are not actively using the drug. Really nothing good comes from chronic use of these drugs, so stop now.

 

There is hope. Get off chronic abuse of the drug. Quit cold turkey now. Depending on how long you have been a user, the time for recovery may vary. The inherent issue no longer can be masked by just treating the symptom (redness). A definitive reason for the redness must be defined and treated. There are many causes of a red eye. It is a condition that requires you to seek the care of an eye care provider. In many cases, Dry Eye Syndrome (DES) is the heart of the issue. Dr. Bazan will be able to diagnose the underlying cause and begin you on a recovery treatment regime. For most mild abusers, going cold turkey will result in some severe redness for up to a few weeks. Artificial Tears (AT) are most frequently used to aid the recovery for mild cases. Artificial tears, such as Systane, act as a moisturizer for the eye. Just like when you have dry, irritated red skin and you use some moisturizing cream to treat it, AT’s are used to treat dry eye syndrome and the associated redness. They also add a layer of extra protection from any environmental factors that can cause redness. In addition, that layer of lubrication provides a cushion for your lids to blink over. For severe and long term users, the recovery will vary in weeks to months and may have to be supported by medical therapy, usually consisting of a mild ocular steroid and a tear production enhancing agent. Do not assume anything, let an eye care provider, asses, diagnose, and treat with the expertise, knowledge and care you deserve.

 

For more info, or to seek treatment please Email me!

Or Email This To A Friend!

Advertisements

One response

  1. Amy

    Dr. Bazan,

    I would classify myself as a past cronic user of Naphcon-A & Visine (used them approx. 1/2 years 2-3 times per day). I have NO idea how unsafe these OTC drops were untill recently. I have been going to my eye care provider for many months for this issue. I am currently on Restasis, have had by tear ducts “plugged”, use artifical tears and I am also on a strong ocular steroid. Although I have mentioned to by Ophth the possibly of my problem being the long use of drops, she doesn’t seem to think that is still the problem. She thinks the drops should be out of my system by now (I stopped cold turkey in late February) but I still have redness. I have many large blood vessels. How common is it to have permanent dammage from these drops and is there ANYTHING else I can do?

    Thank you for any help you can give me,

    Amy

    05/27/2008 at 2:27 PM

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s